Weight Loss

Has anybody suffered weight loss whilst having prolonged AF attacks? I'll give you my scenario and would welcome any comments

My AF started just short of two years ago I was placed on Amiodarone for about 16 months and my AF was under control, I was aware of the risks being on this drug and requested I be tried on something else. On 1st April I was placed on Flecainide and to cut a long story short it didn't work.

I was having weekly attacks for two months. In this time I tried to identify triggers, something I hadn't had to do before as my AF was under control. I concentrated on my diet and ate foods associated with a healthy heart. I began to lose a little weight which was welcome, but I didn't really have to lose any. I have, for years been around the 15 and half stone mark. My weight tends to shift a little on a morning and evening, but usually stays the same. I'm very active and all my pastimes include some kind of physical activity.

What worries me is over the past 4 weeks I have lost 15 pounds in weight. Last week my Cardiologist recommended I come off the Flecainide and go back on Amiodarone until I see him on 2nd September.

As expected I had an attack on Tuesday (Still hasn't subsided as the Amiodarone hasn't started to work yet), so decided I was going to eat what I wanted, after all I couldn't trigger an episode, as I'm already having one. Eating what I want and not being able to exercise I thought a little weight would come back, but it hasn't, in fact it's still shedding


14 Replies

  • Any sudden and unexplained weight loss is something you should discuss with your doctor, or so I have read. It's worth getting checked out - it may be nothing at all to do with AF but the doctor will know what to look for (hopefully). Take care and be well,


  • Thanks Lis, I think you're probably right.

  • Since Amiodarone is known to affect thyroid function this may be a clue but do speak to your Doctor.


  • I thought about that Bob, but the weight loss started about 4 weeks ago. When I came off Amiodarone 5 months ago I was tested and everything was OK. As you & Lis state it is probably something to discuss with my doctor.

  • Hi Jason,

    sorry to hear of the difficulties.... I have lost weight, but it is primarily due to the fact that when I eat a big meal, the AF felt more "in Waiting", palps increased- all signs of a vagal reaction. I wanted to lose weight so it was ONE plus, and I knew exactly why - I was eating less. If this isn't the case I agree with Bob and Eatsalottie - all weight loss should be discusses with your doctor. Hope you get some relief soon. Don't wait too long to get things checked out, the longer it goes, the more fatigue and voila vicious circle.

    Take care

  • I was happy with the weight loss at first Iris, but it is a slight worry now. I called the Doctor's and the first appointment I could get (Routine anyway) was 5th Sept!!! At the rate I'm losing weight there will be nothing of me left :) However, I can have a telephone appointment tomorrow, so I will explain myself and request a Thyroid test too.

  • When I was put on flecanide my A.F. stopped and I became more prone to putting on weight. I put this down to my racing heart speeding up my metabolism previously. However I am only talking about small amounts of weight not a stone. I think you should see a doctor because as you will know there are lots of easily sorted medical problems that involve weight loss or gain . Good luck and let us know how you go on.x

  • Dedeottie, I think you will find that the racing heart that you get with AF does not predispose you to weight loss as an increased heart rate with an aerobic activity would do . (Hope that makes sense ) I wish it did!


  • It does make sense! Perhaps it was anxiety that caused it. Anyway I would rather carry a little extra weight than have A.F. ! X

  • Thanks Dedeottie. I feel sorry for my wife in all of this as she has been on a diet for the past two weeks and all she hears from me is "Damn, I've lost another pound"

  • I've gained about a stone since I stopped training three years ago. If I cut my calorie intake it feels like it's tipping me more towards the brink of AF.

  • Hi Jason, yes I lost well over a stone, back to what I was when I was 18 (40+ yrs ago) I put it down mainly to the concern burning the calories and taking your appetite away. I have been stable now for 4 months and the weight is slowly going back up half a stone. A contributory factor is also a better diet, less heavy meals, sedentary periods and more steady exercise.

  • Thanks for the post Orchardworker. I got on the scales this morning and for the first time in over a month my weight increased (By two pounds). I, like you watched what I ate and would certainly say my diet has improved. What concerned me was I've had to cut back on the exercise, as AF effects me by making me dizzy when I overexert, but my weight still dropped. As I've been in AF for a week now I decided I was going to eat what I wanted to try and put a little weight back on, but it still dropped. I have a telephone appointment with a Doctor today, so hopefully he will put my mind at rest by sending me for some blood tests.



  • On the advice of so many of you I went to the Doctor's for a blood test and it has been confirmed I have an over active thyroid. I've now to attend a Thyroid clinic to see if it is the Amiodarone that is causing me problems or whether it's something else. Has anybody had a similar experience? Since going back on the Amiodarone 2 weeks ago I haven't yet gone back into NSR, so have left a message for the Cardiologist to advise me on what I do with my medication.

    Does anybody know if these effects can be reversed?

You may also like...